MAUDE Adverse Event Report: ORTHOFIX SRL TRUE LOK PLUS MEDIUM QUICK ADJUST STRUT

ORTHOFIX SRL TRUE LOK PLUS MEDIUM QUICK ADJUST STRUT
Model Number 50-10180
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records orthofix (b)(4) checked the internal records related to the controls made on the device code 50-10180 batch b1230905 before the market release.No anomalies have been found.The original lot, manufactured in 2018, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, no other notifications have been received in regards to this specific device lot.Orthofix (b)(4) checked the internal records related to the controls made on the device code 50-10190 batch b1227752 before the market release.No anomalies have been found.The original lot, manufactured in 2018, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation: the devices involved in this event have been received by orthofix (b)(4) on 12 september 2018.The technical evaluation is ongoing medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the technical evaluation become available.As soon as the results of the investigation are available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.Please kindly refer also to mfr report number 9680825-2018-00083.
 
Event or Problem Description
The information provided by the local distributor indicates: (b)(6).- date of surgery: (b)(6) 2018.- body part to which device was applied: foot.- surgery description: correction.- patient information: female, (b)(6), previous health condition: diabetic.- problem observed during: into treatment/post-operative.- type of problem: device functional problem.Event description: 2 struts broke during correction.Surgeon took off the whole frame on (b)(6) and did not indicate any health issue so far.The complaint report form also indicates: - the device failure had adverse effects on patient: loss of achieved correction.- the surgery was completed with the device.- the event did not lead to a clinically relevant increase in the duration of the surgical procedure.- an additional surgery was required: performed on (b)(6) 2018.- a medical intervention (outpatient clinic) was not required.- copy of x-ray images and operative reports are not available.(b)(4).
 
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6).Surgeon's name: (b)(6).Date of surgery: (b)(6) 2018.Body part to which device was applied: foot.Surgery description: correction.Patient information: female, age about 60 year-old, previous health condition: diabetic.Problem observed during: into treatment/post-operative.Type of problem: device functional problem.Event description: 2 struts broke during correction.Surgeon took off the whole frame on (b)(6) and did not indicate any health issue so far.The complaint report form also indicates: the device failure had adverse effects on patient: loss of achieved correction.The surgery was completed with the device.The event did not lead to a clinically relevant increase in the duration of the surgical procedure.An additional surgery was required: performed on (b)(6) 2018.A medical intervention (outpatient clinic) was not required.Copy of x-ray images and operative reports are not available.Patient current health condition: n/a.Further information received on (b)(6) 2018.Type of frame applied on (b)(6): the frame applied on (b)(6) was a tl hex used with rapid strut.What treatment, the patient had before and after the frame was removed: it was already a modification on a same kind of frame applied on (b)(6).After the removal, the surgeon used screws as final treatment.Manufacturer reference number: (b)(4).Distributor reference number: (b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records orthofix srl checked the internal records related to the controls made on the device code 50-10180 batch b1230905 before the market release.No anomalies have been found.The original lot, manufactured in 2018, was comprised of 100 devices.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device lot.Orthofix srl checked the internal records related to the controls made on the device code 50-10190 batch b1227752 before the market release.No anomalies have been found.The original lot, manufactured in 2018, was comprised of 25 devices.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation the returned devices, received on 12th (b)(6) 2018 were examined by orthofix srl quality engineering department.The two devices were subjected to visual, dimensional and functional check as per orthofix srl design and product specifications.-item code 50-10180 the visual check evidenced that the device is disassembled in two parts.One of the two true lok plus ball stud is disassembled from the main body.The sphere is scratched by the the tips of the nest when disconnected forcedly.The dimensional check performed where possible, confirmed that the item is in conformity with orthofix srl specifications.It was not possible to perform the functional check as the device is damaged.-item code 50-10190 the visual check did not evidence any anomalies, excluding the fact that the device is dirty (not decontaminated).The functional check confirmed that the item is in conformity with orthofix srl specifications.Medical evaluation the information made available on the case together with the results of the technical investigation, was sent to our medical evaluator.Please find below an extract of the medical evaluations: (b)(6) 2018 in this event a 60 year old female diabetic patient was having a correction to a foot using a truelok frame.The initial operation was on (b)(6) 2018.Components from 2 quick adjust struts broke about 2 weeks later.The patient had another operation on (b)(6), and is now apparently well.As ever, we have too little of the story.We do not know what type of frame was applied on (b)(6), and what treatment, if any, the patient had after the frame was removed.It is very unusual for 2 struts to break so early in the course of treatment.This suggests that the load on the struts was much more than the design criteria.We need the details of the frame, ideally photographs, and what treatment was being carried out before and after the frame was removed.Whatever was planned, 2+ weeks is not enough for any type of correction.(b)(6) 2018 with further information from the distributor and the outcome of the technical analysis this technical analysis investigated the apparent failure of two quick-adjust struts, one medium 50-10180, and one long, 50-10190.The long strut was found to be functioning quite normally (although it had not been decontaminated).The medium strut had separation of the components of the universal joint at the black plastic bushing end.The components of this joint were measured and are to specification.There were some marks on the sphere caused by the separation.No cause was found for this malfunction and none is apparent on investigation.Therefore the cause of this failure is unknown.The extra information suggests that the frame was applied initially on (b)(6), with a modification on (b)(6).After (b)(6) treatment was continued with 'screws'; perhaps they mean internal fixation.We still do not know what has happened, and have very little information about the frame and the patient.No change in the conclusions.Final comments the results of the technical evaluation evidenced that the devices were originally conforming to orthofix srl design specifications.· device code 50-10180: the visual check evidenced that the device is disassembled in two parts.One of the two true lok plus ball stud is disassembled from the main body.The locking of the sphere in the specific seat is made by a mechanical deformation of the four tip of the code 50-10180-1.Mechanical tests performed on new parts: signs presents on the tested sample cannot be compared with the signs noted on returned device.This may indicate a loose assembly or very high load that caused friction between the parts.The root cause of this condition remains unknown.· device code 50-10190: the results of the technical investigation confirmed that the device still performs properly.A complete medical evaluation of the case was not possible, as some information has not been made available, i.E.Patient's diagnosis and treatment, copy of x-ray images.Based on the information made available on the event, it was not possible to finalize the investigation and determine the root cause of the event notified.The analysis of the historical data evidenced that no other similar notifications have been received on devices belonging to the same lots.Orthofix srl continues monitoring the devices on the market.Please kindly refere also to mfr report number 9680825-2018-00083 follow up 1 - attachment: [2018210_fda medwatch cover letter follow up 1.Pdf].

Brand Name
TRUE LOK PLUS MEDIUM QUICK ADJUST STRUT
Common Device Name
TRUE LOK PLUS MEDIUM QUICK ADJUST STRUT
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, italy 37012
IT  37012
MDR Report Key7929333
Report Number9680825-2018-00082
Device Sequence Number1346191
Product Code KTT
UDI-Device Identifier18054242510178
UDI-Public(01)18054242510178(11)180319(10)B1230905
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K170650
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number50-10180
Device Catalogue Number50-10180
Device Lot NumberB1230905
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2018
Initial Date Received by Manufacturer 09/06/2018
Supplement Date Received by Manufacturer10/05/2018
Initial Report FDA Received Date10/03/2018
Supplement Report FDA Received Date10/29/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR